Shropshire

Mother's plea after Eloise Parry 'diet pills' death

Media captionEloise Aimee Parry's mother, Fiona: Toxic pills 'a one-way trip'

The mother of a student thought to have taken "highly toxic" diet pills bought online has appealed to others not to consume them.

Eloise Aimee Parry, 21, from Shrewsbury, died in hospital on 12 April after becoming unwell.

Police said the tablets were believed to contain dinitrophenol, known as DNP, an industrial chemical.

Eloise's mother, Fiona, said it was "an awful way to die" and people should not take the drug "in any quantity".

An inquest has been opened and adjourned until 2 July by Shropshire coroner John Ellery after a hearing in Shrewsbury.

Glyndwr University student Ms Parry initially attended A&E after taking more than the recommended dose of the tablets.

'Burning from within'

Her mother told the BBC's Victoria Derbyshire show the pills appeared to be Ms Parry's "little fix", adding: "This allowed her to achieve this super-slim appearance but it cost her her life."

Ms Parry said she had "absolutely no idea" her daughter was taking the pills until after she died, describing them as "bad news".

"It only takes a small amount to kill you," she said.

"It's a really nasty drug. Once the drug is in your system it does a lot of damage. It doesn't just burn fat; it destroys your muscles. It turns bodily fluids yellow.

"Doctors didn't stand a chance of saving her, unfortunately."

Ms Parry had walked into the Royal Shrewsbury Hospital herself and there was "no great panic", she said, until a toxicology report had revealed "how dire her situation was".

Image caption Eloise Aimee Parry was not aware of the dangers of DNP, her mother said
Image caption The pills were Eloise Parry's 'little fix' her mother said

As the drug kicked in, her mother said, it made her metabolism soar.

"They attempted to cool her down, but they were fighting an uphill battle," she said.

"She was literally burning up from within....when her hearted stopped they couldn't revive her. She had crashed.

"Two tablets was a lethal dose - and she had taken eight."

What is DNP?

  • 2,4-dinitrophenol or DNP is highly toxic and is not intended for human consumption
  • An industrial chemical, it is sold illegally in diet pills as a fat-burning substance
  • Users experience a metabolism boost, leading to weight loss, but taking even a few tablets can be fatal
  • Signs of acute poisoning include nausea, vomiting, restlessness, flushed skin, sweating, dizziness, headaches, rapid respiration and irregular heartbeat
  • Consuming lower amounts over longer periods could lead to cataracts and skin lesions and impact on the heart, blood and nervous system
  • Experts say buying drugs online is risky, as medicines may be fake, out of date or extremely harmful

She said her daughter was not aware of the dangers of DNP and had not intended to kill herself.

Glyndwr University said on Tuesday that Eloise had contacted the student guild before her death about an awareness campaign to warn students about the dangers of taking the pills.

Fiona Parry said she was unaware her daughter had approached the guild.

West Mercia Police said the DNP was more commonly used as a pesticide.

It said the force was working closely with Public Health England to establish exactly where the pills were bought and how they were advertised.

Jonathan Gibson, producer, Inside Out West Midlands

I carried out an investigation into the use of DNP in 2013.

Birmingham teenager Luke, not his real name, was using DNP when I met him in 2014 and like so many other users seemed completely unaware of the dangers.

He told me he'd bought the capsules on the internet and was using them in seven day cycles to burn fat fast, something that was causing him to sweat profusely.

That's hardly surprising because DNP works by speeding up the metabolism, which can be fatal, as the parents of medical student Sarah Houston found out.

Just like Luke, Sarah was taking DNP in secret and it killed her.

Meeting Sarah's parents prompted Luke to rethink what he was doing, but many other people continue to put their lives at risk using a substance that is still being sold on the internet.

Professor Simon Thomas, from the National Poisons Information Unit, said DNP "causes high fever" which can be accompanied by sweating and a rapid heart beat.

He said people who take it "can get dehydration, nausea and vomiting and then this can progress to confusion and convulsions and liver and kidney failure and within a few hours in some cases it can produce death".

A spokesperson for Glyndwr University said Ms Parry was a popular student, who always strived to do her best and "had great potential".

More on this story

Related Internet links

The BBC is not responsible for the content of external Internet sites